Hail, Delta
- When
- July 30, 12:21 PM EST
- Where
- Delta County, Bark River
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.717, -87.300
Three-quarter inch diameter hail was reported
A short wave rotating around an upper low over northern Minnesota triggered severe thunderstorms as it passed over Michigan's Upper Peninsula.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A short wave rotating around an upper low over northern Minnesota triggered severe thunderstorms as it passed over Michigan's Upper Peninsula.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 30, 9:30 AM EST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1030 AM EDT WED JUL 30 2003 FCST CONCERN THIS AFTN IS CONVECTION AND SVR POTENTIAL. WV IMAGERY SHOWS MIDLEVEL LOW OVER SE MANITOBA DRIFTING TOWARD NWRN MN. WARM CONVEYOR PCPN BAND EXTENDING FROM N OF LAKE SUPERIOR THRU THE WRN U.P. INTO WI HAS BEEN SLOWLY EDGING E THIS MORNING. RECENTLY...THIS PCPN HAS SHOWN A NOTICEABLE DIMINISHING TREND. EXPECT TSTM DEVELOPMENT JUST AHEAD OF THIS BAND DURING AFTN HEATING AND BEHIND IT WHERE CLOUDS ARE CLEARING OUT. ETA AND RUC FCST SOUNDINGS MODIFIED FOR T/TD OF 76/63F YIELD CAPE VALUES NEAR 2K J/KG. FORTUNATELY DEEP LAYER (0-6KM) SHEAR IS ONLY 10-20KT...LIMITING SIGNIFICANT STORM ORGANIZATION. HOWEVER...WET BULB ZERO HEIGHTS OF 9-10KFT WILL MAKE SVR HAIL A THREAT...AND FAVORABLE DECREASE OF THETA-E FROM SFC TO MIDLEVELS (NEAR OR EXCEEDING 20K) WILL PROVIDE POTENTIAL FOR STRONG WIND GUSTS. AREAS OVER THE CNTRL FCST AREA WHERE LAKE MICHIGAN LAKE BREEZE INTERSECTS POTENTIAL OUTFLOW FROM WRN U.P. SHRA WILL NEED TO BE WATCHED. ALTHOUGH ONGOING SHRA OVER WRN U.P. ARE DIMINISHING...NEW DEVELOPMENT SHOULD TAKE OFF SOON WHERE CLOUDS ARE THIN. GOING FCST IS GENERALLY IN GOOD SHAPE AND NO SIGNIFICANT CHANGES ARE PLANNED IN UPDATE. .MQT...NONE. ROLFSON
MIZ001>007-009>014-084-085-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 700 AM EDT WED JUL 30 2003 ...SLIGHT RISK THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BECOME SEVERE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL SPREAD FROM WEST TO EAST TODAY...AND BECOME MORE NUMEROUS TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING MAY BECOMING SEVERE AND CAUSE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL AS LARGE AS ONE INCH IN DIAMETER. THE GREATEST RISK OF SEVERE WEATHER WILL BE WEST OF MUNISING AND ESCANABA. EXPECT SOME OF THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAIN ACROSS MAINLY THE WEST HALF OF UPPER MICHIGAN TODAY. THUNDERSTORMS TODAY WILL MOVE NORTHEAST AT 25 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) KC
The Marquette radar (KMQT), 93 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Three-quarter inch diameter hail was reported
Three-quarter inch diameter hail was reported
Quarter sized hail was reported.
Nickel sized hail was reported.
Nickel sized hail was reported.
Nickel sized hail was reported.
Numerous large trees were knocked down.
Quarter sized hail was reported
Three quarter inch hail was reported.
Nickel sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330407, 5330408, 5330410, 5330409, 5330411, 5330412, 5330413, 5330414, 5330415, 5330416.